Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 66, NWS Austin/San Antonio, TX

April 2, 2013Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 2, 2013, 7:42 PM CDT for Lavaca County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2013, 7:42 PM CDT (00:42 UTC)
Expired
Apr 2, 2013, 8:15 PM CDT
In force
33 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 140 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 2:35 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2013-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2013-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1286 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WUUS54 KEWX 030042
SVREWX
TXC285-030115-
/O.NEW.KEWX.SV.W.0066.130403T0042Z-130403T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
742 PM CDT TUE APR 2 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LAVACA COUNTY...

* UNTIL 815 PM CDT.

* AT 734 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER EAST
  CENTRAL LAVACA COUNTY...OR 15 MILES EAST OF HALLETTSVILLE...AND
  MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2932 9657 2934 9676 2946 9674 2946 9666
      2934 9656 2933 9656
TIME...MOT...LOC 0042Z 268DEG 16KT 2941 9665

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 7:36 PM CDT, 6 minutes earlier.

Area forecast discussion, Apr 2, 7:36 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
736 PM CDT TUE APR 2 2013

.UPDATE...
MID LEVEL SHORT-WAVE MOVING EAST FROM THE BIG BEND WITH CLUSTER OF
SHOWERS AND THUNDERSTORMS OVER THE SERRANIAS DEL BURRO. PARTLY
CLOUDY SKIES THIS AFTERNOON ALLOWED TEMPERATURES TO WARM INTO THE
LOWER 80S WITH DEWPOINTS IN THE MID 60S ACROSS THE SOUTHWESTERN
PARTS OF THE SOUTH CENTRAL TEXAS. THIS MOIST AND UNSTABLE AIRMASS
IS AHEAD OF THE SHORT-WAVE. AS A RESULT...HAVE EXTENDED SEVERE
THUNDERSTORM WATCH 79 TO THE SOUTHWESTERN PARTS OF SOUTH CENTRAL
TEXAS. REMAINDER OF SOUTH CENTRAL TEXAS FORECAST IS IN ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 637 PM CDT TUE APR 2 2013/

AVIATION...
/00Z TAFS/
STORMY NIGHT ACROSS SOUTH CENTRAL TEXAS AND ACROSS ALL AREA
TERMINALS AS A FRONTAL BOUNDARY PUSHES SOUTHWARD. SEVERAL UPPER LEVEL
DISTURBANCES ACROSS WEST TEXAS THIS EVENING MOVING NORTHEAST INTO
CENTRAL TEXAS OVERNIGHT AND WEDNESDAY WILL KEEP CHANCES OF SHOWERS
AND THUNDERSTORMS HIGH THROUGH WEDNESDAY AFTERNOON. MVFR/IFR
CONDITIONS WILL PREVAIL FOR MUCH OF THE PERIOD...HOWEVER...LIFR
CONDITIONS ARE POSSIBLE DURING THE MORNING HOURS BETWEEN 11Z TO
13Z WITH CIGS DROPPING DOWN TO 400 FT AND VSBYS DOWN TO ONE
MILE. WEATHER CONDITIONS WILL IMPROVE FROM WEST TO EAST BY
WEDNESDAY MID AFTERNOON AND EVENING.

PREV DISCUSSION... /ISSUED 339 PM CDT TUE APR 2 2013/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
STRONG-SEVERE CONVECTION FIRING ON TWO FRONTS THIS AFTERNOON WITH A SEVERE
WATCH ALREADY IN EFFECT FOR ALL BUT THE SRN CWA THRU 11 PM. THE
RAPIDLY DEVELOPING STORMS ACROSS THE NERN CWA APPEAR TO BE ASSOCIATED
WITH A RETURNING FRONTAL BOUNDARY/WARM AIR ADVECTION AHEAD OF THE
SLOW MOVING COLD FRONT IN CENTRAL TX. MEANWHILE ANOTHER AREA OF
CONVECTION FIRING OVER WEST TX AHEAD OF THE UPPER SYSTEM OVER THE
4-CORNERS REGION THAT WILL SLOWLY TRACK EASTWARD ACROSS THE TX
PANHANDLE AND TOWARD THE RED RIVER. THE COMBINATION OF THESE
FEATURES WILL RESULT IN A DEVELOPING ORGANIZED MCS OR SQUALL LINE
MOVING IN FROM WEST THIS EVENING...AS THE CONVECTION INCREASES
ALONG THE COLD FRONT AND MOVES SEWD INTO THE NWRN CWA LATER THIS
EVENING...TRACKING ESEWD INTO THE ERN CWA IN THE EARLY MORNING
HOURS. CONTINUING AVERAGE QPF VALUES OF 0.50-1 INCH WEST TO 1-2
INCHES EAST...HOWEVER WILL ADD MENTION OF LOCALLY HEAVY RAIN 3-5
INCHES DUE TO SLOW MOVEMENT OF THE FRONT AND DURATION OF THIS
EVENT. NOT ANTICIPATING A FLASH FLOOD WATCH AT THIS POINT WAS
FLASH FLOOD GUIDANCE REMAINS FAIRLY HIGH. SHOULD SEE DECREASE IN
CONVECTION FROM THE WEST WED MORNING WITH ANOTHER ROUND OF POST
FRONTAL SHOWERS WEDNESDAY AFTERNOON/EVENING AS THE UPPER
TROUGH...THEN ENDING LATE WEDNESDAY EVENING ON THE BACK SIDE OF
THE UPPER TROUGH.

LONG TERM (THURSDAY THROUGH TUESDAY)...
DRIER-COOLER BREEZY CONDITIONS DEVELOPING BEHIND THE UPPER TROUGH
THURSDAY INTO FRIDAY AS AN UPPER RIDGE BUILDS IN FROM THE WEST.
MORE WESTERLY OR ZONAL FLOW FOR WEEKEND WILL RESULT IN SLY LOW
LEVEL RETURN FLOW...AND THEREFORE MORE CLOUDS AND HUMIDITY FOR THE
WEEKEND. COULD SEE A FEW STREAMERS SHOWERS EAST BY SUNDAY MORNING
WITH INCREASING CHANCES FOR SHOWERS/STORMS EARLY NEXT WEEK AS THE
NEXT UPPER TROUGH DIGS INTO THE INTER MOUNTAIN WEST/NWRN MEXICO AND
S TX COMES UNDER THE INFLUENCE OF THE MOIST SWLY FLOW ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  70  49  71  48 /  90  70  30  -    0
AUSTIN BERGSTROM INTL AIRPORT  63  69  46  70  42 /  90  70  30  -    0
NEW BRAUNFELS MUNI AIRPORT     64  73  47  73  44 /  90  50  20   0   0
BURNET MUNI AIRPORT            60  66  46  69  45 /  90  50  30  -    0
DEL RIO INTL AIRPORT           65  72  49  78  54 /  70  30  10   0   0
GEORGETOWN MUNI AIRPORT        62  66  44  69  44 /  90  70  30  -    0
HONDO MUNI AIRPORT             64  76  47  77  46 /  80  50  10   0   0
SAN MARCOS MUNI AIRPORT        63  72  47  72  45 /  90  50  20  -    0
LA GRANGE - FAYETTE REGIONAL   65  72  50  69  46 /  90  70  30  -    0
SAN ANTONIO INTL AIRPORT       65  74  49  74  48 /  80  50  10   0   0
STINSON MUNI AIRPORT           65  75  50  74  47 /  80  50  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Apr 2, 1:05 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
105 PM CDT TUE APR 2 2013

TXZ171>173-183>194-202>209-217>225-228-031815-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
105 PM CDT TUE APR 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS ALL OF SOUTH CENTRAL TEXAS. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. A THREAT OF LOCALLY HEAVY RAINFALL MAY
BECOME MORE DOMINANT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE THREAT OF STRONG STORMS MAY LINGER INTO WEDNESDAY
MORNING...HOWEVER THE MAIN IMPACT WILL LIKELY BE LOCALLY HEAVY
RAINFALL...CAUSING LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 2, 6:32 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT TUE APR 2 2013

TXZ192>194-208-209-030015-
BASTROP-CALDWELL-FAYETTE-LEE-TRAVIS-
632 PM CDT TUE APR 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR BASTROP...NORTHERN CALDWELL...
SOUTHEASTERN TRAVIS...SOUTHERN LEE AND WESTERN FAYETTE COUNTIES UNTIL
715 PM CDT...

AT 629 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WYLDWOOD...OR 10 MILES WEST OF BASTROP...
MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BASTROP...
  SMITHVILLE...
  CAMP SWIFT...
  CIRCLE D-KC ESTATE...
  ROSANKY...
  BATEMAN...
  RED ROCK...
  ROCKNE...
  WATTERSON...
  PHELAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3019 9699 2980 9714 2998 9758 3023 9749
TIME...MOT...LOC 2332Z 286DEG 25KT 3009 9745
Local storm report, Apr 2, 6:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     NIEDERWALD              30.01N  97.74W
04/02/2013                   HAYS               TX   STORM CHASER

            LARGE TREE BRANCHES DOWN NEAR HWY21

&&

EVENT NUMBER EWX1300235

JPB
Local storm report, Apr 2, 6:42 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 ESE FLATONIA          29.67N  97.07W
04/02/2013  M0.70 INCH       FAYETTE            TX   CO-OP OBSERVER

&&

EVENT NUMBER EWX1300236

JPB
Local storm report, Apr 2, 6:48 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
648 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     CEDAR CREEK             30.08N  97.50W
04/02/2013                   BASTROP            TX   STORM CHASER

            WIND DAMAGE TO SOME STRUCTURES AND AWNINGS

&&

EVENT NUMBER EWX1300237

JPB
Special weather statement, Apr 2, 7:10 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
710 PM CDT TUE APR 2 2013

TXZ225-030045-
LAVACA-
710 PM CDT TUE APR 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAVACA COUNTY UNTIL 745
PM CDT...

AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SUBLIME...OR 9 MILES NORTHEAST OF
HALLETTSVILLE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2948 9687 2957 9690 2960 9683 2959 9680
      2954 9674 2951 9672 2951 9673
TIME...MOT...LOC 0010Z 253DEG 15KT 2955 9679
Local storm report, Apr 2, 7:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
741 PM CDT TUE APR 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 NW FLATONIA           29.70N  97.12W
04/02/2013  M1.25 INCH       FAYETTE            TX   FIRE DEPT/RESCUE

            QUARTER TO HALF DOLLAR SIZE HAIL

&&

EVENT NUMBER EWX1300238

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:10 PM CDTSpecial Weather StatementEWXLavaca35 min
Apr 2, 7:16 PM CDTSevere Thunderstorm WarningEWXVal Verde59 min
Apr 2, 7:34 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Fayette, Gonzales116 min
Apr 2, 7:52 PM CDTSpecial Weather StatementEWXGonzales38 min
Apr 2, 8:03 PM CDTSpecial Weather StatementEWXFayette42 min
Apr 2, 8:14 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Maverick, Val Verde46 min
Apr 2, 8:54 PM CDTSpecial Weather StatementEWXEdwards, Kinney, Maverick, Real, Uvalde66 min
Apr 2, 9:53 PM CDTSpecial Weather StatementEWXBandera, Gillespie, Kendall, Kerr, Medina, Uvalde52 min
Apr 2, 9:59 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala61 min
Apr 2, 10:21 PM CDTSpecial Weather StatementEWXBandera, Blanco, Burnet, Frio, Gillespie, Kendall and 2 more39 min
Apr 2, 10:54 PM CDTSpecial Weather StatementEWXBexar, Blanco, Burnet, Frio, Kendall, Llano and 1 more66 min
Apr 2, 10:57 PM CDTSevere Thunderstorm WarningEWXDimmit63 min
Apr 2, 11:21 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe54 min
Apr 2, 11:51 PM CDTSpecial Weather StatementEWXAtascosa, Caldwell, Comal, Guadalupe, Hays, Travis and 2 more39 min
Apr 3, 12:16 AM CDTSpecial Weather StatementEWXAtascosa, Bastrop, Caldwell, Gonzales, Guadalupe, Hays and 4 more59 min
Apr 3, 12:54 AM CDTSpecial Weather StatementEWXBastrop, DeWitt, Fayette, Gonzales, Karnes, Lavaca and 1 more66 min
Apr 3, 10:42 AM CDTSpecial Weather StatementEWXMedina48 min
Apr 3, 11:15 AM CDTSpecial Weather StatementEWXBexar45 min
Apr 3, 11:43 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina47 min
Apr 3, 11:57 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar48 min
Apr 3, 12:26 PM CDTSpecial Weather StatementEWXGuadalupe34 min
Apr 3, 2:08 PM CDTSpecial Weather StatementEWXAtascosa37 min
Apr 3, 4:49 PM CDTSpecial Weather StatementEWXGonzales, Lavaca56 min
Apr 3, 4:58 PM CDTSpecial Weather StatementEWXAtascosa62 min
Apr 3, 5:52 PM CDTSpecial Weather StatementEWXKarnes, Wilson53 min
Apr 3, 6:25 PM CDTSpecial Weather StatementEWXDeWitt, Karnes35 min
Apr 3, 6:42 PM CDTSpecial Weather StatementEWXGonzales48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.